Could Heparin or Warfarin have caused my hypothyroidism?

20 years ago, I was treated for pulmonary emboli caused by the contraceptive pill Femodene, which had been prescribed for hormone regulation. I was put on Heparin straight away for a few days but I vaguely remember that it was stopped suddenly and I was then put on Warfarin and had to stay on it for 3 months. That year, I started feeling unwell and got gradually worse. About a year after being treated in hospital, I was diagnosed with hypothryroidism in another country. I have never felt right since. Does anyone know if there may be a link and whether this might be 'provable' 20 years on? Many thanks.

2 Replies

oldestnewest
  • Hi there... just to say there is one sometimes relatively unknown disease which like many autooimmune disease often involves thyroid problems.. This is Hughes Syndrome.. history of migraines, terrible reaction to contraceptive pill and often a history of miscarriages, and autoimmune disease in the wider family. The trio of disease is often Hughes Syndrome, Sjogrens and thyroid problems...Often people have had a DVT or a PE at a young age.. and it is written off as being strange! The warfarin or Heparin would be unlikely to cause this.. more likely to be autoimmune in general. Mary F x

  • Hi Yes I have Hughes and the other things mentioned.When I went onto Warfarin many years ago, it did not effect my thyroid level,tests etc. I know that thyroid disease, untreated or over treated does cause problems with the Warfarin dose.AF also does mean that Hypo T is often brought forward, ie would have happened at a later date.Above all I would say if prescribed Warfarin that is needed and would not be safe in any circumstances to stop taking it.

    Jackie

You may also like...